Case Report on Liposomal Doxorubicin Induced Anaphylaxis

  • Sanjana Charly Pharm D interns (2014-2020), Nirmala College of Pharmacy, Nirmala college road, Kizhakkekara, Muvattupuzha, Kerala, 686661
    sanjanacharly@gmail.com
  • Neethu Mariyam Johny Pharm D interns (2014-2020), Nirmala College of Pharmacy, Nirmala college road, Kizhakkekara, Muvattupuzha, Kerala, 686661
  • Sara Johny Pharm D interns (2014-2020), Nirmala College of Pharmacy, Nirmala college road, Kizhakkekara, Muvattupuzha, Kerala, 686661
  • Jobin Kunjumon Vilapurathu Associate Professor, Department of Pharmacy Practice, Nirmala College of Pharmacy, Nirmala college road, Kizhakkekara, Muvattupuzha, Kerala, 686661.

Abstract

Objective: To report a case of liposomal doxorubicin induced anaphylaxis.


Case Summary:  A 43 year old female patient with metastatic carcinoma of endometrium was admitted to the hospital with chief complaints of abdominal pain, distention and vomiting. Due to the disease progression she was planned for chemotherapy with liposomal doxorubicin. But she developed anaphylactic reaction in the 1st dose and drug was stopped. Therapy was discontinued and she got recovered.


Discussion: Liposomal doxorubicin is a formulation of doxorubicin packed in a liposome with a polyethylene glycol covering. The anaphylaxis occurred may be due to the surface component of the liposome itself and not due to the actual drug. The mechanism of reaction is probably due to complement activation.


Conclusion: Anaphylaxis is a serious, sometimes life threatening condition which may require immediate intensive care support. Pre-treatment with diphenhydramine, dexamethasone and famotidine is found to be useful following liposomal doxorubicin infusion. Sometimes chemotherapy needs to be discontinued to avoid risk for patients.

Keywords: Anaphylaxis, Liposomal Doxorubicin, metastatic carcinoma, abdominal pain, life threatening condition

Downloads

Download data is not yet available.

References

1. LR Sharma, A Subedi, BK Shah. Anaphylaxis to Pegylated Liposomal Doxorubicin: A Case Report. West Indian Med J. 2014 Aug; 63(4): 376–377.
2. Andrew E Green, Peter G Rose. Pegylated liposomal doxorubicin in ovarian cancer. International Journal of Nano medicine 2006:1(3) 229–239.
3. Chanan-Khan A, Szebeni J, Savay S, Liebes L, Rafique NM, Alving CR, et al. Complement activation following first exposure to pegylated liposomal doxorubicin (Doxil®): possible role in hypersensitivity reactions. Ann Oncol. 2003; 14:1430–1437.
4. Solimando DA, Jr, Wilson JP. Doxorubicin-induced hypersensitivity reactions. Drug Intell Clin Pharm. 1984; 18:808–811.
5. Ferrandina G, Ludovisi M, Lorusso D, Pignata S, Breda E, Savarese A, et al. Phase III trial of gemcitabine compared with pegylated liposomal doxorubicin in progressive or recurrent ovarian cancer. J Clin Oncol. 2008; 26:2602–2602.
Statistics
69 Views | 43 Downloads
Citatons
How to Cite
Sanjana, S., M. J. Neethu, S. Johny, and J. K. Vilapurathu. “Case Report on Liposomal Doxorubicin Induced Anaphylaxis”. World Journal of Current Medical and Pharmaceutical Research, Vol. 2, no. 2, May 2020, pp. 157-8, doi:10.37022/WJCMPR.2020.2213.
Section
Case Reports